Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Help in South Texas? Interferon for KS - meds won't stay down
Dec 29, 2002

Dear Dr. Dezube, my sister who is alone and living in South Texas is HIV. She has just experienced another AIDS episode and is being hospitalized, receiving 5 pints of blood the other day to get her hemoglobin count up- it was as low as 5! She has Kaposis sarcoma and also takes interferon. Her at home treatment leaves her very weak and she says that she cannot hold down her anti-viral medication. How do I find out about a local AIDS society?

Response from Dr. Dezube

The first thing, which I would need to know, is if your sister is taking the interferon for her Kaposi's sarcoma or for another condition. If she is taking the interferon for her KS, then I would recommend that her provider switch her to an alternate agent. There are many other treatments for KS which are far less toxic (e.g. Doxil or DaunoXome). Five pints of blood is indeed quite a bit, and if this profound anemia is due to interferon, then the time has come to re-think interferon use in your sister's care. If she's taking the interferon for another condition, such as hepatitis, then the situation is a bit more complicated. You don't mention what her CD4 count is. The lower the CD4 count, the harder it is to tolerate interferon. Texas has excellent HIV care and most communities have AIDS service organizations. Her providers should be able to help her get hooked up to one.


Previous
Message for the Holidays
Next
Hemorrhoids and Anal Pap Smears; do they interfere which each other? If I have a normal Pap smear, am I HPV-free?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement